New Patient? Call us - 1-856-783-2244

Hyperthyroidism develops when the body is exposed to excessive amounts of thyroid hormone. This disorder occurs in almost 1 percent of all Americans and affects women 5 to 10 times more often than men. In its mildest form, hyperthyroidism may not cause recognizable symptoms. More often, however, the symptoms are discomforting, disabling, or even life-threatening.

Symptoms

When hyperthyroidism develops, a goiter (enlargement of the thyroid) is usually present and may be associated with some or many of the following features:

  • Fast heart rate, often more than 100 beats per minute
  • Anxious, irritable, argumentative
  • Trembling hands
  • Weight loss, despite eating the same amount or even more than usual
  • Intolerance of warm temperatures and increased likelihood to perspir
  • Loss of scalp hair
  • Tendency of fingernails to separate from the nail bed
  • Muscle weakness, especially of the upper arms and thighs
  • Loose and frequent bowel movements
  • Smooth skin
  • Change in menstrual pattern
  • Increased risk of miscarriage
  • Prominent "stare" of the eyes
  • Protrusion of the eyes, with or without double vision (in patients with Graves' disease)
  • Irregular heart rhythm, especially in patients older than 60 years of age
  • Accelerated loss of calcium from bones, which increases the risk of osteoporosis and fractures

Causes

Many conditions can lead to hyperthyroidism, including:

Graves' Disease

Graves' disease (named after Irish physician Robert Graves) is an autoimmune disorder that frequently results in thyroid enlargement and hyperthyroidism. In some patients, swelling of the muscles and other tissues around the eyes may develop, causing eye prominence, discomfort or double vision. Like other autoimmune diseases, this condition tends to affect multiple family members. It is much more common in women than in men, and tends to occur in younger patients.

Toxic Multinodular Goiter

Multiple nodules in the thyroid can produce excessive thyroid hormone, causing hyperthyroidism. Often diagnosed in patients over the age of 50, this disorder is more likely to affect heart rhythm. In many cases, the person has had the goiter for many years before it becomes overactive.

Toxic Nodule

A single nodule or lump in the thyroid can also produce more thyroid hormone than the body requires and lead to hyperthyroidism. This disorder is not familial.

Subacute Thyroiditis

This condition may follow a viral infection and is characterized by painful thyroid gland enlargement and inflammation, which results in the release of large amounts of thyroid hormones into the blood. Fortunately, this condition usually resolves spontaneously. The thyroid usually heals itself over several months, but often not before a temporary period of low thyroid hormone production (hypothyroidism) occurs.

Postpartum Thyroiditis

Five percent to 10 percent of women develop mild to moderate hyperthyroidism within several months of giving birth. Hyperthyroidism in this condition usually lasts for approximately 1 to 2 months. It is often followed by several months of hypothyroidism, but most women will recover normal thyroid function eventually. In some cases, however, the thyroid gland does not heal, so the hypothyroidism becomes permanent and requires lifelong thyroid hormone replacement.

Silent Thyroiditis

Transient (temporary) hyperthyroidism can be caused by silent thyroiditis, a condition which appears to be the same as postpartum thyroiditis but not related to pregnancy. It is not accompanied by a painful thyroid gland.

Excessive Iodine Ingestion

Various sources of high iodine concentrations, such as kelp tablets, some expectorants, amiodarone (Cordarone, Pacerone, a medication used to treat certain problems with heart rhythms) and X-ray dyes, may occasionally cause hyperthyroidism in certain patients.

Overmedication with Thyroid Hormone

Patients who receive excessive thyroxine replacement treatment can develop hyperthyroidism. They should have their thyroid hormone dosage evaluated by a physician at least once each year and should NEVER give themselves "extra" doses.